Most Reports Involving Youth and Young Adults
The U.S. Food and Drug and Administration (FDA) has become aware that some people who use e-cigarettes have experienced seizures, with most reports involving young people.
The FDA and poison control centers receive voluntary adverse experience reports about tobacco products. After examining reports between 2010 and early 2019, the FDA determined that there were 35 reported cases of seizures mentioning use of e-cigarettes within that timeframe. Due to the voluntary nature of these case reports, there may be more instances of seizure in e-cigarette users than have been reported.
Seizures have been reported among first-time e-cigarette users and experienced users. In a few situations, e-cigarette users reported a prior history of seizure diagnosis. A few reported cases indicated seizures in association with use of other substances such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to one day after use. Most of the self-reported data that the FDA has received does not contain any specific brand or sub-brand information about the e-cigarette.
The FDA is seeking more information about seizures following e-cigarette use to identify common risk factors and understand if any e-cigarette product attributes such as nicotine content or formulation may contribute to seizures. If you or someone you know experiences any unexpected health or safety issues with any tobacco product, please report it through the online Safety Reporting Portal.
Rhode Islanders should recognize the wide range of symptoms that may be associated with e-cigarette use. Most e-cigarettes contain nicotine, which has known health effects.Nicotine is highly addictive, and can harm adolescent brain development, which continues into the early to mid-20s. Additionally, nicotine is very dangerous for pregnant women and their developing babies.
Parents, teachers, and other concerned adults should be aware that many youth are using e-cigarettes that closely resemble a USB flash drive, have high levels of nicotine and emissions that are hard to see. Youth and young adult users should also be aware that some e-cigarettes (also called vapes) can contain high levels of nicotine, even as much nicotine as a pack of regular cigarettes. Teens who vape may end up addicted to nicotine faster than teens who smoke. Vapes may be used more frequently because they are easier to hide and may expose users to more nicotine. There are no safe tobacco products.
Seizures result from sudden, abnormal electrical activity in the brain. Though often associated with convulsions in which a person’s entire body shakes uncontrollably, not all seizures show full-body shaking. Other possible signs of seizures include a lapse in awareness or consciousness, which may look like a person is staring blankly into space for a few seconds or suddenly stops moving. The person may or may not fall down. Most seizures end in a few seconds or minutes, and the person may seem fine, sleepy, confused or have a headache afterwards. If you think a person is having a seizure, call 911 and seek immediate medical help. For exposures with less serious visible effects or if you have questions, call poison control at 800-222-1222.
Teens, parents, and others who use e-cigarettes should ask their doctor or counselor about age-appropriate, safe, and effective treatment for nicotine addiction or call 1-800-QUIT NOW (1-800-784-8669). The Rhode Island Smoker’s Helpline can provide free quit support from trained tobacco treatment specialists, guidance for parents, and referrals to local tobacco cessation services